Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 2004, 9:40 PM EDT for Darlington County, South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 9:40 PM EDT (01:40 UTC)
- Expired
- Jul 5, 2004, 10:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Darlington County, SC
The radar
The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 060140 SVRILM SCC031-060245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 939 PM EDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 1045 PM EDT * AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF NORTH HARTSVILLE...OR 9 MILES SOUTH OF CHESTERFIELD...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH HARTSVILLE AROUND 1030 PM... HARTSVILLE AROUND 1040 PM... AUBURN AROUND 1045 PM... IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3473 8006 3466 8026 3416 8013 3435 7977 $$ JAQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 PM EDT, 6 hours 35 minutes earlier.
Area forecast discussion, Jul 5, 3:05 PM EDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 305 PM EDT MON JUL 5 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... SHORTWAVE AND SURFACE TROUGH TO CROSS THE AREA OVERNIGHT. WITH A LIGHT WESTERLY BREEZE...EXPECT TEMPS TO FALL NO LOWER THAN THE MID 70S ONCE AGAIN TONIGHT. 500 MB RIDGE WILL STRENGTHEN OVER THE AREA TUESDAY AND COUPLED WITH A WESTERLY FLOW AT THE SURFACE...EXPECT TEMPS TO CLIMB A COUPLE OF DEGREES HIGHER THAN TODAY. THIS WOULD LEAD TO MOST LOCATIONS SEEING MID 90S...AND PLACE HEAT INDICES IN THE 100-105 RANGE. HIGHEST HIS LIKELY TO BE EAST OF ANY SEA BREEZE BOUNDARY THAT GETS GOING...AS DEWPOINTS WILL SURGE IN THE MARINE LAYER. TUESDAY NIGHT-WEDNESDAY NIGHT...UPPER RIDGE STILL IN PLACE WITH SURFACE TROUGH INLAND. CONDITIONS MUCH THE SAME AS TONIGHT-TUESDAY. UPPER RIDGE SHOULD BE ENOUGH TO INHIBIT ALL BUT ISOLATED CONVECTION THROUGH THIS PERIOD AND WONT INCLUDE POPS. && .LONG TERM (THURSDAY THROUGH MONDAY)... UPPER RIDGE SHIFTS OFFSHORE AND ENVIRONMENT WILL BE MORE CONDUCIVE FOR SCATTERED CONVECTION THURSDAY AND FRIDAY...PERHAPS FOCUSING ON THE SURFACE TROUGH THAT SLIDES TO THE COAST ON FRIDAY. THROUGHOUT THE WEEKEND...THE 500 MB RIDGE REBUILDS WITH THE AXIS WEST OF THE CWA. THIS SCENARIO RESULTS IN WEAK NW FLOW OVERHEAD ALTHOUGH DYNAMICS WELL NORTH. HOWEVER WITH AN UNSTABLE AIRMASS IN PLACE...ANY CONVECTION THAT GETS GOING UPSTREAM COULD MAINTAIN ITSELF LONG ENOUGH TO IMPACT THE AREA. FOR NOW WILL LEAVE A 20 POP IN PLACE ALTHOUGH THIS WONT SHOW UP IN THE ZFP. && .MARINE... DIFFUSE TROF OF LOW PRESSURE THE WESTERN CAROLINAS THIS AFTERNOON WILL CROSS THE WATERS TONIGHT. SHOULD BE SUFFICIENT FOR AT LEAST A BRIEF SWITCH TO NW WINDS. OTHERWISE THE PATTERN WILL BE DOMINATED BY HIGH PRESSURE CENTERED TO THE SOUTH AND SOUTHEAST OF THE WATERS...AND LATER IN THE PERIOD WILL SEE TROFINESS OVER THE INLAND CAROLINAS AGAIN. FRI AND SAT A LITTLE TRICKY AS THE GFS TRIES TO BRING THE BOUNDARY INTO THE EASTERN CAROLINAS...BUT WILL MAINTAIN A SOUTHERLY WIND DIRECTION. SPEEDS 15 KT OR LESS AND SEAS 2-3 FT THROUGH THE PERIOD...WELL BELOW ANY FLAG CRITERIA. && .AVIATION... MAINLY VFR CONDITIONS EXPECTED NEXT 24 HRS. DOES NOT LOOK LIKE THE BOUNDARY LAYER WILL DECOUPLE COMPLETELY TONIGHT...BUT MIGHT SEE WINDS LAY DOWN JUST ENOUGH FOR A BRIEF DROP TO 3SM AT KFLO JUST BEFORE SUNRISE TUE. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT TERM...CRM LONG TERM...CRM AVIATION...RAS MARINE...RAS
Hazardous weather outlook, Jul 5, 4:50 AM EDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 450 AM EDT MON JUL 5 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-051101- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 450 AM EDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY HOT AND MUGGY CONDITIONS EXPECTED TODAY ACROSS THE CAROLINAS. THE HEAT INDEX WILL BE 100 TO 105 DEGREES THIS AFTERNOON...ESPECIALLY AWAY FROM THE COAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH MID-WEEK WITH HEAT INDICES RANGING FROM 100 TO 105 DURING TUESDAY AND WEDNESDAY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
In the hours before
Local storm report, Jul 5, 9:16 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
916 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM MARINE TSTM WIND MYRTLE BEACH 33.69N 78.89W
07/05/2004 45 MPH HORRY SC AMATEUR RADIO
45 MPH OBSERVED WIND GUST ON OCEAN BLVD
&&
JAQThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:23 PM EDT | Special Marine Warning | ILM | 52 min | |
| Jul 5, 9:12 PM EDT | Special Marine Warning | ILM | 33 min | |
| Jul 5, 9:47 PM EDT | Special Marine Warning | ILM | 43 min | |
| Jul 5, 10:50 PM EDT | Special Marine Warning | ILM | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.